Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 216, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2020, 6:43 AM CDT for Clark County, Comanche County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2020, 6:43 AM CDT (11:43 UTC)
- Expired
- Aug 16, 2020, 7:19 AM CDT
- In force
- 36 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clark County, KS, Comanche County, KS
The radar
The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2927 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted.
842
WUUS53 KDDC 161143
SVRDDC
KSC025-033-161230-
/O.NEW.KDDC.SV.W.0216.200816T1143Z-200816T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
643 AM CDT Sun Aug 16 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Comanche County in south central Kansas...
East central Clark County in southwestern Kansas...
* Until 730 AM CDT.
* At 643 AM CDT, a severe thunderstorm was located near Protection,
moving southeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Coldwater, Protection, Sitka and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3715 9966 3731 9957 3715 9908 3700 9919
3700 9935
TIME...MOT...LOC 1143Z 294DEG 27KT 3720 9952
HAIL...1.00IN
WIND...<50MPH
$$
GERARD2 follow-up statements
371
WWUS53 KDDC 161158
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
658 AM CDT Sun Aug 16 2020
KSC025-161207-
/O.CAN.KDDC.SV.W.0216.000000T0000Z-200816T1230Z/
Clark KS-
658 AM CDT Sun Aug 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLARK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3709 9954 3730 9954 3715 9908 3700 9919
3700 9935
TIME...MOT...LOC 1157Z 295DEG 27KT 3715 9940
$$
KSC033-161230-
/O.CON.KDDC.SV.W.0216.000000T0000Z-200816T1230Z/
Comanche KS-
658 AM CDT Sun Aug 16 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR SOUTHERN COMANCHE COUNTY...
At 657 AM CDT, a severe thunderstorm was located near Buttermilk,
moving southeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Coldwater, Protection and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3709 9954 3730 9954 3715 9908 3700 9919
3700 9935
TIME...MOT...LOC 1157Z 295DEG 27KT 3715 9940
HAIL...1.00IN
WIND...<50MPH
$$
GERARD173
WWUS53 KDDC 161219
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
719 AM CDT Sun Aug 16 2020
KSC033-161229-
/O.CAN.KDDC.SV.W.0216.000000T0000Z-200816T1230Z/
Comanche KS-
719 AM CDT Sun Aug 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COMANCHE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3709 9954 3730 9954 3715 9908 3700 9919
3700 9935
TIME...MOT...LOC 1217Z 294DEG 27KT 3708 9921
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:04 AM CDT, 39 minutes earlier.
Area forecast discussion, Aug 16, 6:04 AM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 604 AM CDT Sun Aug 16 2020 ...Updated for aviation discussion... .SHORT TERM...(Today and tonight) Issued at 302 AM CDT Sun Aug 16 2020 Light northwesterly mid to high level flow will persist through tonight along with very moist flow at lower levels. The lower levels did dry out a bit overnight as easterly winds pushed some drier air westward through Dodge City; but this will change this morning as we moisten back up. Strong instability will develop this afternoon and evening. Thunderstorms are expected to develop across the high plains given elevated heating on the western edge of the higher CAPE late this afternoon, and could move into extreme western Kansas this evening. Hail to half dollar size and winds to 60 mph are possible with the strongest storms. This activity may form into an MCS and move across southwestern Kansas later in the evening. Given the strong north component to the mid level flow, any MCS should be steered more southerly and perhaps stay west of Dodge City. Temperatures this afternoon will reach into upper 80s to mid 90s from northeast to southwest. .LONG TERM...(Monday through Saturday) Issued at 302 AM CDT Sun Aug 16 2020 The lower levels are expected to dry out somewhat by Monday and Tuesday as the mid to upper level flow becomes more northerly. This highly amplified pattern with lack of well defined surface front/moisture convergence will reduce the chances for thunderstorm activity on through the week and weekend, although some weak nocturnal t-storm activity can't be completely ruled out. In the absence of a strong lee trough and lack of downslope mid level flow mixing to the surface, high temperatures will stay near or slightly below climatological averages through Friday, and perhaps near to slightly above average for the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 554 AM CDT Sun Aug 16 2020 Low level warm advection and the beginning of daytime mixing may result in the development of MVFR CIGS at GCK/DDC/LBL by 14z. Daytime heating will erode this cloud deck by 16z. There is a chance of t-storms at the GCK/DDC and LBL with gusty winds and hail after 02z. && .PRELIMINARY POINT TEMPS/POPS... DDC 90 63 88 63 / 20 30 0 0 GCK 90 61 87 62 / 10 40 0 0 EHA 94 62 90 63 / 30 40 0 0 LBL 92 63 90 63 / 20 40 0 0 HYS 88 64 88 63 / 20 20 0 0 P28 89 65 89 64 / 30 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
Hazardous weather outlook, Aug 16, 4:34 AM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 434 AM CDT Sun Aug 16 2020 KSZ030-031-043>046-061>066-074>081-084>090-170945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 434 AM CDT Sun Aug 16 2020 /334 AM MDT Sun Aug 16 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a chance of thunderstorms late this afternoon into early tonight, especially across far western Kansas. These storms could be severe with hail to half dollar size and winds to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Aug 16, 5:24 AM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Dodge City KS 524 AM CDT Sun Aug 16 2020 KSZ087-161115- Meade KS- 524 AM CDT Sun Aug 16 2020 ...SPECIAL WEATHER STATEMENT... At 523 AM CDT, Doppler radar was tracking a strong thunderstorm near Missler, moving east at 20 mph. Half inch hail will be possible with this storm. Locations impacted include... Meade and Missler. LAT...LON 3726 10050 3741 10053 3747 10022 3729 10021 TIME...MOT...LOC 1023Z 261DEG 21KT 3736 10043 FINCH
Special weather statement, Aug 16, 6:11 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
611 AM CDT Sun Aug 16 2020
KSZ088-161200-
Clark KS-
611 AM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COMANCHE AND CENTRAL
CLARK COUNTIES UNTIL 700 AM CDT...
At 611 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland, moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ashland and Sitka.
LAT...LON 3729 9998 3738 9981 3719 9954 3718 9954
3700 9968 3700 9971
TIME...MOT...LOC 1111Z 307DEG 18KT 3727 9981
GERARDSpecial weather statement, Aug 16, 6:21 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
621 AM CDT Sun Aug 16 2020
KSZ081-090-161200-
Pratt KS-Barber KS-
621 AM CDT Sun Aug 16 2020
...SPECIAL WEATHER STATEMENT...
At 621 AM CDT, Doppler radar was tracking a strong thunderstorm near
Isabel, moving southeast at 20 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Medicine Lodge, Sharon and Isabel.
LAT...LON 3717 9843 3740 9874 3752 9861 3744 9846
3739 9846 3738 9835 3725 9835
TIME...MOT...LOC 1121Z 307DEG 18KT 3743 9860
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:24 AM CDT | Special Weather Statement | DDC | Meade | 51 min |
| Aug 16, 6:11 AM CDT | Special Weather Statement | DDC | Clark | 49 min |
| Aug 16, 6:21 AM CDT | Special Weather Statement | DDC | Barber | 39 min |
| Aug 16, 7:27 AM CDT | Special Weather Statement | DDC | Barber | 33 min |
| Aug 16, 7:52 AM CDT | Special Weather Statement | DDC | Barber | 38 min |
| Aug 16, 8:27 AM CDT | Special Weather Statement | DDC | Barber, Pawnee, Pratt | 48 min |
| Aug 16, 9:44 AM CDT | Areal Flood Advisory | DDC | Barber, Pratt | 3 hr |
| Aug 16, 10:20 AM CDT | Special Weather Statement | DDC | Kiowa | 40 min |
| Aug 16, 11:17 AM CDT | Special Weather Statement | DDC | Seward | 43 min |
| Aug 16, 12:13 PM CDT | Special Weather Statement | DDC | Seward | 47 min |
| Aug 16, 1:59 PM CDT | Special Weather Statement | DDC | Seward | 31 min |
| Aug 16, 5:00 PM CDT | Special Weather Statement | DDC | Meade | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.